Hail, Crook
- When
- July 18, 12:35 PM MST
- Where
- Crook County, 6 mi NW of Sundance
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.467, -104.467
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 11:45 AM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT FRI JUL 18 2003 18Z SURFACE ANALYSIS HAD SYNOPTIC BOUNDARY FROM EAST CENTRAL MT THROUGH SOUTH CENTRAL SD AND COOL FRONT FROM NORTHEAST MT THROUGH SOUTH CENTRAL MT. 1KM VISIBLE INTERESTING THIS AFTERNOON. ONE BOUNDARY SLIPPING UNDER ACCAS ACROSS NORTHWEST SD. PERSISTENT ACCAS/-TSRA FROM EAST CENTRAL WY INTO SOUTHERN SD...SUPPRESSING HEATING. HOWEVER...CLEARING SKIES TO THE NORTH RESULTING IN A DIFFERENTIAL HEATING BOUNDARY. EXPECT CONVECTION TO BREAK OUT BY MID-AFTERNOON OVER THE NORTHERN HILLS INTO SOUTHEAST MT AND SOME OVER THE BIG HORNS HEADING EAST INTO NORTHEAST WY. SHORTWAVE OVER NORTH CENTRAL WY PER WATER VAPOUR WILL ASSIST AS IT MOVES EAST. ACCOUNTING FOR POOR HANDLING OF LOW LEVEL MOISTURE BY 12Z ETA/15Z RUC...MLCAPES 2-3KJ/KG ALONG WITH STRAIGHT HODOGRAPHS SUPPORTING SUPERCELLS...PROBABLY SPLITTERS TOO. ACTIVE LATE AFTERNOON/EVENING TAKING SHAPE. OVERNIGHT LOWS NEAR GUIDANCE. SATURDAY/SATURDAY NIGHT...SHOULD HAVE MORE SUNSHINE OVER THE CWA WITH AFTERNOON/EVENING CONVECTION AGAIN EXPECTED WITH ANOTHER WEAK SHORTWAVE ROTATING AROUND UPPER RIDGE OVER CO. SHEAR/INSTABILITY GOOD ENOUGH FOR SLIGHT RISK OF T+. POTENTIAL TEMPERATURES APPEAR TOO HIGH...SO WILL GO CLOSE TO GUIDANCE. SUNDAY/MONDAY...NOT MUCH CHANGE ALTHOUGH THE UPPER RIDGE SHIFTS WEST INTO THE ROCKIES WHICH PUTS US IN NORTHWEST FLOW...SO WE/LL HAVE SHORTWAVE ENERGY...BUT INSTABILITY WON/T BE AS HIGH. NONETHELESS...TSRA WARRANTED IN FORECAST. HIGHS NEAR GUIDANCE. WENT DRY TUESDAY/WEDNESDAY PER LATEST MEDIUM RANGE GUIDANCE BUT MORE ACTIVE PATTERN DEVELOPS AGAIN WITH STRENGTHENING NORTHWEST FLOW ALOFT. .UNR...NONE. HELGESON
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 720 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372777, 5372778.